Alert archive / Missouri / Flash Flood Warnings in 2009

Flash Flood Warning 113, NWS Springfield, MO

July 28, 2009Christian County, Douglas County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 28, 2009, 7:14 PM CDT for Christian County, Douglas County, Missouri. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2009, 7:14 PM CDT (00:14 UTC)
Expired
Jul 29, 2009, 12:00 AM CDT
In force
5 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Christian County, MO, Douglas County, MO

The radar

The Springfield radar (KSGF), 52 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2009-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1454 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2009-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1454 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1117 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 290014
FFWSGF
MOC043-067-290500-
/O.NEW.KSGF.FF.W.0113.090729T0014Z-090729T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
714 PM CDT TUE JUL 28 2009

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN CHRISTIAN COUNTY IN SOUTHWEST MISSOURI...
  WESTERN DOUGLAS COUNTY IN SOUTHWEST MISSOURI...

* UNTIL MIDNIGHT CDT.

* AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. ESTIMATED RAINFALL OF 1 TO 2 INCHES HAVE              
  FALLEN...WITH LOCALIZED AREAS SEEING UP TO 3 INCHES.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

ROUTE U AT PEDELO CREEK NORTHEAST OF SPARTA...
ROUTE FF AT HUNTER CREEK EAST OF AVA...
ROUTE FF AT TURKEY CREEK EAST OF AVA...
ROUTE Y AT COWSKIN CREEK 3 MILES WEST OF AVA...
ROUTE U AT BRYANT CREEK NORTHWEST OF BRUSHYKNOB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3681 9315 3696 9326 3709 9305 3709 9290
      3707 9290 3708 9283 3707 9283 3707 9251
      3680 9251

$$

BARJENBRUCH
2 follow-up statements
000 
WGUS73 KSGF 290212
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
912 PM CDT TUE JUL 28 2009

MOC043-067-290500-
/O.CON.KSGF.FF.W.0113.000000T0000Z-090729T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHRISTIAN MO-DOUGLAS MO-
912 PM CDT TUE JUL 28 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
EASTERN CHRISTIAN AND WESTERN DOUGLAS COUNTIES...

AT 905 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THUNDERSTORMS WITH VERY HEAVY RAIN HAD PRODUCED UP TO TWO 
INCHES OF RAIN ACROSS THE WARNED AREA...WITH A FEW LOCATIONS 
RECEIVING UP TO THREE AND A HALF INCHES OF RAIN IN A SHORT PERIOD OF 
TIME.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

IN PARTICULAR...THE UPPER REACHES OF SWAN CREEK AND BULL CREEK WILL 
EXPERIENCE SIGNIFICANT RISES THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

&&

LAT...LON 3690 9282 3690 9293 3681 9297 3681 9316
      3697 9322 3703 9315 3707 9290 3707 9275
      3697 9251 3680 9251 3681 9276

$$

BARJENBRUCH
000 
WGUS73 KSGF 290451
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1151 PM CDT TUE JUL 28 2009

MOC043-067-290501-
/O.EXP.KSGF.FF.W.0113.000000T0000Z-090729T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHRISTIAN MO-DOUGLAS MO-
1151 PM CDT TUE JUL 28 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT MIDNIGHT CDT FOR EASTERN
CHRISTIAN AND WESTERN DOUGLAS COUNTIES...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3690 9282 3690 9293 3681 9297 3681 9316
      3697 9322 3703 9315 3707 9290 3707 9275
      3697 9251 3680 9251 3681 9276

$$

FOSTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 6:43 PM CDT, 31 minutes earlier.

Area forecast discussion, Jul 28, 6:43 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
643 PM CDT TUE JUL 28 2009

...MESOSCALE CONVECTIVE DISCUSSION...

.UPDATE...

SHOWERS AND THUNDERSTORMS CONTINUE TO SPREAD SOUTHEAST INTO SOUTHERN
MISSOURI AND SOUTHEAST KANSAS AHEAD OF AN APPROACHING FRONT THAT
EXTENDED FROM CENTRAL KANSAS INTO CENTRAL MISSOURI. THE MOST
INTENSE STORMS THROUGH EARLY WILL OCCUR MAINLY ALONG AND SOUTH
HIGHWAY 60 AS A WELL DEFINED OUTFLOW BOUNDARY PUSHES SOUTH. WIND
GUSTS OF 40 TO 50 MPH...SMALL HAIL...AND VERY HEAVY RAINFALL WILL
ACCOMPANY THE STRONGER STORMS. AN ISOLATED SEVERE STORM OR TWO IS
POSSIBLE. NATIONAL WEATHER SERVICE SPRINGFIELD MEASURED A WIND
GUSTS OF 45 MPH AT 535 PM.

FOSTER

&&

.DISCUSSION...

FOR TONIGHT...A WEAK FRONTAL SYSTEM WILL SHIFT INTO NORTHERN
ARKANSAS AND CENTRAL OKLAHOMA. THERE CONTINUES TO BE DECENT SIGNAL
WITH THE WRF MODEL THAT SUGGESTS CONVECTION DEVELOPING OVER NE
OKLAHOMA AND SE KANSAS...MAINLY AFTER MIDNIGHT. THIS OCCURS IN
RESPONSE TO ENHANCED PRESSURE ADVECTION LIFT WITHIN AN AREA WHERE
THE LOW LEVEL JET INTERSECTS THE FRONTAL SYSTEM. FOR THIS REASON I
HAVE ELECTED TO LEAN OUR FORECAST TOWARD THE WRF SOLUTION WITH
POPS THE HIGHEST OVER SW MO / SE KS AFTER MIDNIGHT.

OVERNIGHT CONVECTION THAT DEVELOPS IN OKLAHOMA WILL TRANSLATE ACROSS
SOUTHERN MISSOURI DURING THE MORNING HOURS OF WEDNESDAY.  ADDITIONAL
THUNDERSTORMS WILL LIKELY FORM WEDNESDAY AFTERNOON/NIGHT IN RESPONSE
TO A STRONGER COLD FRONT THAT WILL APPROACH THE REGION FROM THE
NORTHWEST.  A FEW OF THESE STORMS COULD BE STRONG TO SEVERE...PRIOR
TO EXITING THE REGION MID THURSDAY AFTERNOON.

CANADIAN HIGH PRESSURE BUILDS OVER THE NATIONS MID
SECTION...ALLOWING A COOLER AND DRIER AIRMASS TO SPREAD IN.   FAIR
WEATHER CONDUCIVE FOR OUTDOOR ACTIVITIES WILL RESULT BOTH FRIDAY AND
SATURDAY.  LOOK FOR LOW HUMIDITY...WITH AFTERNOON HIGHS WARMING INTO
THE MID 80S.  RETURN FLOW COMMENCES DURING THE DAY ON
SATURDAY...MEANWHILE A UNSEASONABLY STRONG UPPER LEVEL TROUGH AND
ASSOCIATED COLD FRONT WILL APPROACH BY SUNDAY.  THIS SYSTEM WILL
LIKELY CREATE ANOTHER EPISODE OF SHOWERS AND THUNDERSTORMS SUNDAY
AFTERNOON AND INTO NEXT MONDAY.

THERE CONTINUES TO BE A STRONG SIGNAL WITHIN THE MEDIUM RANGE MODELS
THAT CONFINES THE SUMMERTIME HIGH OVER THE DESERT SOUTHWEST.
MEANWHILE NORTHWEST FLOW PERSISTS OVER THE OZARKS...CAUSING
ADDITIONAL CANADIAN AIRMASSES TO SPREAD IN.  THIS PATTERN WOULD KEEP
THE REGION UNSEASONABLY COOL WITH MORE RAIN CHANCES IN THE FORECAST
THROUGH MUCH OF NEXT WEEK.

CRAMER

&&

.AVIATION...

SHOWERS AND THUNDERSTORMS WILL IMPACT THE TERMINAL VICINITIES THIS
EVENING AS A COLD FRONT MOVES SOUTH INTO THE AREA. THESE STORMS
WILL RESULT IN AREAS OF MVFR AND EVEN LOCALIZED IFR CONDITIONS.
MOST OF THE STORMS WILL END BY LATE EVENING. PATCHY FOG MAY
DEVELOP TOWARD MORNING. VFR CONDITIONS ARE EXPECTED WEDNESDAY WITH MOST
OF THE SHOWERS AND THUNDERSTORMS REMAINING TO THE SOUTH OF THE
TERMINALS.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 28, 5:00 PM CDT, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
500 PM CDT TUE JUL 28 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-292200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
500 PM CDT TUE JUL 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

 SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP ACROSS THE
 OUTLOOK AREA INTO THE EVENING HOURS. A FEW SEVERE STORMS WITH
 HAIL TO THE SIZE OF QUARTERS...AND DAMAGING DOWN BURST WINDS IN
 EXCESS OF 60 MPH WILL BE POSSIBLE.

 VERY HEAVY RAINFALL ASSOCIATED WITH THESE STORMS MAY LEAD TO LOCALIZED
 FLASH FLOODING...ESPECIALLY WHERE STORMS TRAIN OVER THE SAME
 AREAS.

  SLOWER MOVING STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  STRONG THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT AND
  THURSDAY AS A COLD FRONT MOVES THROUGH THE REGION. A FEW STRONG
  TO SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH WIND GUSTS TO 60
  MPH THE PRIMARY SEVERE WEATHER RISK.

  THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Special weather statement, Jul 28, 2:14 PM CDT, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
214 PM CDT TUE JUL 28 2009

MOZ056-057-281945-
MILLER MO-MORGAN MO-
214 PM CDT TUE JUL 28 2009

...SIGNIFICANT WEATHER ALERT FOR EAST CENTRAL MORGAN AND NORTHWESTERN
MILLER COUNTIES UNTIL 245 PM CDT...

AT 212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BARNETT...OR 7 MILES WEST OF ELDON...MOVING
EAST AT 10 MPH. WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

PEOPLE IN EASTERN MORGAN AND NORTHWESTERN MILLER COUNTIES...INCLUDING
ELDON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

KARDELL
Local storm report, Jul 28, 4:38 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
438 PM CDT TUE JUL 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     FLASH FLOOD      2 S BARNETT             38.35N 92.67W
07/28/2009                   MORGAN             MO   LAW ENFORCEMENT

            TWO REPORTS OF WATER RUNNING OVER THE ROAD SOUTH OF
            BARNETT ON AA HIGHWAY. WATER WAS REPORTED AS TOO DEEP TO
            DRIVE THROUGH.

&&

BARJENBRUCH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:28 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark32 min
Jul 28, 7:58 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Ozark32 min

Nearby

Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.